Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 9, NWS Bismarck, ND

January 19, 202025 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 19, 2020, 2:50 PM CST for 25 counties in North Dakota. It took effect at Jan 19, 2020, 7:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2020, 2:50 PM CST (20:50 UTC)
In effect from
Jan 19, 2020, 7:00 PM CST
Expired
Jan 20, 2020, 9:56 AM CST
In force
15 hr
Issued by
NWS Bismarck, ND
All 25 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS43 KBIS 192050
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
250 PM CST Sun Jan 19 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-200500-
/O.NEW.KBIS.WC.Y.0009.200120T0100Z-200120T1600Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
250 PM CST Sun Jan 19 2020 /150 PM MST Sun Jan 19 2020/

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM CST /6 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...From early Sunday evening through Monday morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wear appropriate clothing if planning outdoor activities.

&&

$$
4 follow-up statements
678 
WWUS43 KBIS 200020
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
620 PM CST Sun Jan 19 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-200830-
/O.CON.KBIS.WC.Y.0009.200120T0100Z-200120T1600Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
620 PM CST Sun Jan 19 2020 /520 PM MST Sun Jan 19 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ MONDAY...

* WHAT...Very cold wind chills as low as 40 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...Through Monday morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wear appropriate clothing if planning outdoor activities.

&&

$$
waa
920 
WWUS43 KBIS 200715
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
115 AM CST Mon Jan 20 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-201515-
/O.CON.KBIS.WC.Y.0009.000000T0000Z-200120T1600Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
115 AM CST Mon Jan 20 2020 /1215 AM MST Mon Jan 20 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills as low as 40 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...Through Monday morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wear appropriate clothing if planning outdoor activities.

&&

$$

Hollan
328 
WWUS43 KBIS 201153
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
553 AM CST Mon Jan 20 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-201600-
/O.CON.KBIS.WC.Y.0009.000000T0000Z-200120T1600Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
553 AM CST Mon Jan 20 2020 /453 AM MST Mon Jan 20 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...Through Monday morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wear appropriate clothing if planning outdoor activities.

&&

$$

Hollan
567 
WWUS43 KBIS 201556
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
956 AM CST Mon Jan 20 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-201700-
/O.CAN.KBIS.WC.Y.0009.000000T0000Z-200120T1600Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
956 AM CST Mon Jan 20 2020 /856 AM MST Mon Jan 20 2020/

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST...

Temperatures will continue to warm this morning, and hazardous
wind chills will end.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 1:51 PM CST, 59 minutes earlier.

Area forecast discussion, Jan 19, 1:51 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
151 PM CST Sun Jan 19 2020

.SHORT TERM...(This evening through Monday)

Issued at 151 PM CST Sun Jan 19 2020

Forecast highlights in the short term period will be another cold
night tonight along with advisory criteria wind chills. Warmer air
starts to move into our region Monday.

Currently, Arctic high pressure building southeast across the
Dakotas, resulting in a mostly sunny sky across western and
central North Dakota and frigid temperatures in the single digits
above or below...mostly below zero.

Very cold night ahead. High pressure continues to build southeast
through the night, ending up centered in northeast SD/southeast
ND by 12Z Monday. This is a very favorable climatological setup
(clear sky, light winds, and fresh snow) for temperatures
plummeting tonight through most of Monday AM across my south
central and east. Mid shift last night already lowered
temperatures well below guidance, and did the same for this
product issuance, even taking it a step further with 20 to 25
below forecast for south central ND where winds remain calm for
much of the early morning. 'Warmer' west and north central (still
below zero) where return flow develops in the wake of high
pressure. Will also have all but my southwest in a wind chill
advisory starting this evening and through late morning Monday.

Southerly return flow continues/strengthens during the day
Monday and expands eastward across western and central ND. Plenty
of sunshine tomorrow with highs from the low 30s southwest to the
single digits above east.

.LONG TERM...(Monday night through Sunday)

Issued at 151 PM CST Sun Jan 19 2020

A benign weather pattern with a warmup, then a brief cool down,
followed by another warmup next weekend. In between, very little
if any precipitation chances.

WAA continues Monday night and for most of Tuesday as an upper
level ridge builds across then east of the region. Clouds will
increase as the ridge axis pushes east, so after a sunny Monday
expect mostly cloudy but dry conditions for Tuesday. A weak cold
front will move through Tuesday night into Wednesday, however
colder 850mb air lags behind until Wednesday night and Thursday
when an area of of mid level low pressure moves from the Canadian
Rockies southeast into the Central Plains. Thus, Tuesday and
Wednesday will be similar in terms of high temperatures, just a
couple degrees cooler Wednesday. Despite the increased cloud
cover Tuesday, westerly/downsloping winds will result in high
temperatures of around 30F from the Turtle Mountains into the
James River Valley, to the mid 30s central and lower 40s
southwest. Heatwave!! Cooler for Thursday and Friday when colder
air in the wake of the mid level low will settle over the region
and mixing will be low with sfc high pressure across the Dakotas.

A return to milder conditions for the upcoming weekend as flow
transitions to westerly then with a ridge building back into the
high plains Sunday.

Regarding precipitation, there will be a chance for some light
snow Wednesday night into Thursday during the transition to
cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 1158 AM CST Sun Jan 19 2020

VFR cigs/vsbys for the 18Z TAF period as high pressure slides
across western and central North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 7 PM CST /6 PM MST/ this evening to 10
AM CST /9 AM MST/ Monday for NDZ001>005-009>013-017>023-025-
034>037-042-045>048-050-051.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jan 19, 12:03 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1203 PM CST Sun Jan 19 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-201815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1203 PM CST Sun Jan 19 2020 /1103 AM MST Sun Jan 19 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills 25 to 40 below are likely for all but the southwest
tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind chills 25 to 40 below are likely for all but the southwest
tonight into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-201815-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1103 AM MST Sun Jan 19 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.